Woman applies face cream DO NOT REUSE .
I am a 40-year-old woman but I look quite a bit younger. That makes me happy,
but I have been feeling recently that my hands show my age or make me look even
older. My hands look worse in the summer than in the winter. Is there anything I
can do to put them in sync with my face? Z.P., Herzliya
comments; The American Academy of Dermatology discussed this topic at a recent
summer meeting. Prof. Dee Anna Glaser, a board-certified dermatologist at Saint
Louis University in St. Louis, Missouri, led the discussion.
that unintentional sun exposure can lead to early signs of aging of the hands,
such as dark brown age spots and loss of volume that results in thin, sunken
skin. While aging of the hands usually begins in the 40s or 50s with
discoloration and age spots, she said, hands can begin to show signs of aging
earlier if they are repeatedly exposed to the sun without proper protection. By
their 50s and 60s, people may begin to lose volume in their hands, making
prominent veins and tendons more noticeable.
Many women who drive are
exposed to ultraviolet A (UVA) rays from the sun that pass through the window or
hit the arms and hands if the window is open, she said.
This could lead
to the types of sun damage that prematurely age the hands. She advised that
women (and men) use a broad-spectrum sunscreen with a sun protection factor
(SPF) of 30 or higher on the hands and reapply throughout the day, especially
after frequent hand washing.
Keep a tube of sunscreen in the car and
apply before driving. Use a hand cream with added sunscreen to provide a base
layer of protection to the hands. Wear gloves when doing work in the garden or
playing outdoor sports.
For women in their late 30s or early 40s, topical
medications containing glycolic acid or antioxidants are an inexpensive way to
stimulate repair from sun damage on the hands, she advised. However, topicals
must be started early, before damage is too extensive. Hydroquinone, tretinoin
and retinoids cannot completely reverse signs of aging hands, but these topicals
can be used to improve the skin and prevent further damage.
As for older
women, fillers used to restore volume loss in the face are now being explored
and used off-label by some dermatologists to restore fullness in the hands,
Glaser reported. Fillers add volume to the back of the hand, lifting and shaping
the skin and diminishing the appearance of the veins and tendons to provide
smoother, more youthful skin. Injecting fillers into the back of the hand is a
clinical procedure that takes about 20 minutes to half an hour and requires no
(Aesthetic procedures like this are not in the Israeli basket
of health services.) Results are immediate and typically remain for about one
year, with some patients experiencing only slight bruising following the
procedure. She noted that the instruments used to administer fillers have
improved over the years. New cannulas with blunt tips help to reduce temporary
bruising. In some circumstances – such as when a patient is scheduled for
liposuction – a patient’s fat can be used to build volume in the hand. During
this procedure, fat is injected into the hand to rebuild the lost
As for laser treatments, she said, these can treat uneven skin
tone and texture as well as age-related pigmentation changes such as age spots
or “liver spots.” A device called a fractionated laser is widely used to
rejuvenate the face, improve skin tone and smooth fine lines on the hand by
precisely targeting small sections of the deep layers of skin. The surrounding
skin is left untreated to help stimulate healing.
Depending on the
patient, three to six treatments may be needed for best
Following treatment, the skin will turn red for about a week to
10 days, and improvement in the appearance of the hand will increase gradually
Pigment-specific lasers are used to treat dark brown spots on
the hand by delivering a beam of light that penetrates the skin surface.
Following treatment, brown spots appear darker for about a week; then they will
scab, fall off and then turn pink as the skin begins to heal. One or two
treatments may be needed to improve pigmentation problems, Glaser
concluded.I am a 32-year-old woman, and at the end of the summer I
usually have light spots on my skin that people tell me are “summer freckles.”
What can be done to prevent this? A.G., Beersheba Prof. Ronnie Wolf, head of the
skin disease unit at Kaplan Medical Center in Rehovot, replies:
commonly used for this condition is misleading. There is no connection between
sun and these white spots on the skin. They can occur in any season – summer or
winter. They are caused by fungus that attacks the skin and causes brown spots
that are not very visible and create mild flaking of the skin that could be
mistaken for dirt. When we get a tan, these spots can become lighter and even
turn white. Then the fungus becomes a real aesthetic problem.
is exposed to this fungus by touching people and objects that carry
Many people carry it on their skin without it causing any disease.
Thus just touching it is not an important factor. Our personal tendency to
develop a skin disease from the fungus determines whether it will show
Contrary to the layman’s opinion, this fungus is not incurable. It is
in fact “scared off” by anti-fungal preparations. Most of those on the market –
even over-the-counter anti-fungal creams – will do a good job. If the infection
affects large sections of skin, an oral pill can be taken instead. But
medication does not change the pigment of the skin that has already been
affected by the fungus and it will remain light colored. Thus, even though the
infection has been cured, the result could be unsightly – and patients are
So what should you do? The answer is what you should not
do. No more treatment is necessary. Wait until you can go into the sun.
Gradually, and without the fungus, the light-colored spots will become tanned.
This will make the differences in skin color even out.
This fungus often
returns if a person has been infected already. It all depends on the person’s
individual tendency to be infected by it. If it reappears, it isn’t because the
initial treatment was not successful.
Rx for Readers welcomes queries
from readers about medical problems. Experts will answer those we find most
interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000,
fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to
firstname.lastname@example.org, giving your initials, age and place of residence.
Relevant to your professional network? Please share on Linkedin